Kansas, 2019

Hail and Damaging Wind in Kansas, May 6, 2019

May 6, 2019 · NWS EAX · 3 events in 2 counties and zones

A few severe thunderstorms produced damage in Leavenworth and Miami Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A few severe thunderstorms produced damage in Leavenworth and Miami Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 6, 2:33 PM CST, 3 hours 57 minutes earlier.

Area forecast discussion, May 6, 2:33 PM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
333 PM CDT Mon May 6 2019

.Discussion...
Issued at 333 PM CDT MON MAY 6 2019

A stationary front extends from southwest KS east-northeastward into
northeast MO. This front is sitting right on top of the KC metro.  A
cluster of storms has developed in south central NE/north central
KS, north of the front, in elevated CAPE. Strong effective shear
north of the front has lead to occasional severe storms in this
cluster and may help this area survive into northwestern/western MO/
northeastern/ east central KS early this evening. There is some
potential for this area of storms, as it moves closer to the
front and possibly crossing it into the better instability, to
become severe. Forecast CAPE south of the front in eastern KS and
western MO may be as high as 2000 J/kg with favorable shear. So
can't rule out some severe storms from this cluster with large
hail and damaging winds. 20Z special sounding from TOP shows very
steep low level lapse rates showing potential for the damaging
winds.

For late this evening and overnight, there remains some uncertainty
with where the warm sector MCS my initiate. It's likely that with
subtle mid-upper level features, and strong moisture convergence in
central KS, that this area will be the one to watch for new
convective initiation. The forecast for the overnight is largely
based on this notion. Given this, the trend has been to shift PoPs
and the heavy QPF southward for tonight. Going through the night the
severe weather threat will diminish but the flash flooding threat
will increase. Flash flood guidance is between 1.5 and 2.5 inches
for the 1 to 3 hour time frame. While QPF falls short of this at
about an inch in 6 hours overnight, there will be embedded areas of
2 to possibly 3 inches. Because of the uncertainty in the forecast,
this cant really be depicted with confidence. But rain rates greater
than 1.5"/hr would likely lead to flash flooding. Given this, the
flash flood watch looks on target.

This wet pattern will continue Tuesday - Wednesday. Several rounds
of severe are possible through this period of time as well. What
happens on Tuesday is going to be largely dependent upon what
happens tonight/tomorrow morning. The MCS could push the front south
of the area, keep the forecast area in the colder air. But it's
possible the front may remain in our south with strong CAPE built up
in our south. Convergence along the front would initiate new
convection. With shear in the 30-40kt range there is some potential
for these storms to become severe. The better, or more widespread
severe potential, looks to be on Wednesday. This will depend on how
far north the front lifts, but models have been trending northward
for several runs. The GFS has much of the area in the warm sector,
ahead of the the shortwave trough. The NAM is faster with the
shortwave and as a result moves the cold front through the area
earlier the day, limiting our severe potential and keeping to our
east.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1238 PM CDT MON MAY 6 2019

VFR conditions this afternoon will worsen overnight as a complex
of thunderstorms develops and moves through the region. There
still a fair amount of uncertainty with where the thunderstorm
complex will develop and eventually move through. But the trend
has been to develop it in south central to east central KS and
track it to the east southeast overnight. This would mainly impact
the southern portion of the KC metro. But there is potential for
storms further north given the uncertainty with the origin area of
the storms. Once the complex pushes southeast of the area, low
MVFR to IFR ceilings should develop and spread over the area
through tomorrow morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 7 PM CDT this evening through late
     Wednesday night for KSZ025-057-060-102>105.

MO...Flash Flood Watch from 7 PM CDT this evening through late
     Wednesday night for MOZ020-021-028>031-037>040-043>046-053-
     054.

&&

Discussion...CDB
Aviation...CDB
Hazardous weather outlook, May 6, 4:30 AM CST, 14 hours before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
530 AM CDT Mon May 6 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
530 AM CDT Mon May 6 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Storms are expected to develop across eastern Kansas this afternoon
 and both move and develop eastward this evening and tonight. These
 storms could produce large hail, damaging winds, and an isolated
 tornado or two.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Periods of showers and thunderstorms are expected this week. Storms
 could be strong Tuesday and severe Wednesday, and heavy rain could
 lead to both river flooding and areas of flash flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 6, 5:55 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
655 PM CDT Mon May 6 2019

KSZ102-103-MOZ020-021-028-070030-
Doniphan KS-Leavenworth KS-Platte MO-Buchanan MO-Clinton MO-
655 PM CDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONIPHAN...
NORTHEASTERN LEAVENWORTH...EASTERN BUCHANAN...WEST CENTRAL CLINTON
AND NORTHEASTERN PLATTE COUNTIES UNTIL 730 PM CDT...

At 655 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Troy to near Rushville to near Easton.
Movement was east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
St. Joseph, Leavenworth, Lansing, Platte City, Gower, Agency,
Edgerton, Dearborn, Camden Point, Ferrelview, Tracy, Farley, Ridgely,
Faucett, Stillings, Beverly, Kansas City Intl Arpt, Hoover and East
Leavenworth.

This includes the following highways...
 Interstate 29 between mile markers 11 and 46.
 Interstate 435 between mile markers 26 and 36.
 Interstate 229 between mile markers 0 and 4.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Kansas...and northwestern and west central Missouri.

LAT...LON 3977 9468 3956 9456 3928 9467 3926 9492
      3951 9483 3973 9493
TIME...MOT...LOC 2355Z 271DEG 35KT 3971 9504 3957 9494 3931 9505

Welsh
Special weather statement, May 6, 6:12 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
712 PM CDT Mon May 6 2019

MOZ013-020-021-028-029-070045-
Platte MO-Buchanan MO-Clinton MO-De Kalb MO-Clay MO-
712 PM CDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BUCHANAN...
NORTHWESTERN CLAY...CLINTON...SOUTHEASTERN PLATTE AND SOUTHWESTERN
DEKALB COUNTIES UNTIL 745 PM CDT...

At 712 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Country Club to Edgerton
to near Weatherby Lake. Movement was east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Kansas City, Liberty, Smithville, Kearney, Plattsburg, Lathrop,
Weatherby Lake, Gower, Lake Waukomis, Stewartsville, Trimble,
Ferrelview, Holt, Easton, Turney, Ridgely and Hoover.

This includes the following highways...
 Interstate 35 in Missouri between mile markers 17 and 39.
 Interstate 29 between mile markers 8 and 13.
 Interstate 435 between mile markers 35 and 48.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern and west central Missouri.

LAT...LON 3981 9440 3952 9426 3925 9441 3923 9473
      3953 9460 3976 9471
TIME...MOT...LOC 0012Z 269DEG 30KT 3977 9471 3951 9463 3928 9472

Welsh

The radar

The Pleasant Hill radar (KEAX), 68 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Leavenworth

When
May 6, 6:30 PM CST to 6:33 PM CST
Where
Leavenworth County, 3.42 mi SE of Lansing
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.216, -94.854

Emergency Management reported a 24 inch tree down across 119th Street at HWY 5.

Hail, Miami

When
May 6, 7:10 PM CST to 7:11 PM CST
Where
Miami County, 3.82 mi SSW of O Brien
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.470, -95.050

Hail, Miami

When
May 6, 7:15 PM CST to 7:17 PM CST
Where
Miami County, 2.82 mi N of Beagle
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
38.460, -94.960

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830816, 830814, 830815.